Virginia, 2009Heavy Snow in Virginia, December 18 to 19, 2009
December 18 to 19, 2009 · NWS RNK · 27 events in 27 counties and zones
Low pressure tracked from the northeast Gulf coast early on December 18th reaching a position near Alma, Georgia as a 997 mb low by Friday the 18th at 5 PM EST. The storm continued moving northeast and deepened to a 986 mb low near Cape Hatteras by 10 AM December 19th.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked from the northeast Gulf coast early on December 18th reaching a position near Alma, Georgia as a 997 mb low by Friday the 18th at 5 PM EST. The storm continued moving northeast and deepened to a 986 mb low near Cape Hatteras by 10 AM December 19th. Heavy snow began around midday on the 18th and snows rapidly accumulated to warning criteria levels by late afternoon or early evening in all of the Virginia counties. All forms of travel were rendered extremely difficult for several days due to this storm and numerous vehicle accidents were reported. Final snow totals ranged from less than 6 inches in the far southeast counties to over 25 inches in parts of Alleghany, Rockbridge, Montgomery and Bath counties. This was the biggest snowstorm to affect western Virginia since the January 6-8, 1996 storm. Several stations set December single-storm snowfall records from this storm including Roanoke and Blacksburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 18, 6:37 AM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Dec 18, 6:37 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 AM EST FRI DEC 18 2009
.SYNOPSIS...
WINTER STORM MOVING FROM THE GULF COAST TO THE NC OUTER BANKS
TODAY THROUGH SATURDAY WILL BRING A GOOD AMOUNT OF SNOW TO THE
AREA. THIS STORM EXITS BY SATURDAY NIGHT WITH COLD NORTHWEST FLOW
BEHIND IT ALONG WITH A CLIPPER SYSTEM ARRIVING BY MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
CURRENT WINTER STORM WARNINGS FOR THE ENTIRE CWA ARE SET AND LOOK
GOOD. THIS IS LOOKING LIKE A ONCE IN A DECADE EVENT...WITH MOST OF
THE CWA EXPECTED TO GET DOUBLE DIGIT SNOWFALL AMOUNTS...WITH HIGHEST
ALONG THE BLUE RIDGE FROM BOONE TO AMHERST COUNTY-APPLE ORCHARD MTN
AREA.
LEANING TOWARD A BLEND OF THE SREF/NAM/ECMWF SOLUTION WITH THE LOW TRACK
AS CLIMATOLOGY AND CURRENT LOCATION OF THE LOW FAVORS A TRACK FROM
THE NRN GULF OF MEXICO THIS MORNING TO AROUND CAPE HATTERAS BY 12Z
SAT. THE 00Z ECMWF IS FURTHEST WEST WITH THE LOW ACROSS THE SOUNDS
OF NC. THIS WOULD BRING THE HEAVIEST SNOW BAND FURTHER WEST ACROSS
THE NEW RIVER VALLEY AND HIGHLANDS...ALTHOUGH THE ECMWF IS PUTTING
ITS HIGHEST QPF BULLSEYE ACROSS THE BLUE RIDGE...WHILE THE GFS/NAM
SEND THE HIGHER QPF ALONG/EAST OF THE BLUE RIDGE. LIKE THE IN
BETWEEN AREAS FOR HIGHEST QPF...WHICH IS ALONG THE BLUE RIDGE.
INTERACTION BETWEEN POLAR AND SUBTROPCIAL JET PUTS OUR AREA IN THE
MOST FAVORED AREA FOR GOOD LIFT AND WITH LAPSE RATES IN THE MID
LEVELS BECOMING STEEP ON THE ORDER OF 8-9C/KM. THIS FAVORS POTENTIAL
FOR THUNDERSNOW ACROSS THE AREA TONIGHT INTO SAT MORNING...AND COULD
SEE EASILY 1-2 INCH/HOUR SNOWFALL RATES.
GIVEN THE QPF FROM HPC AND BLENDING WITH THE NAM/SREF...WE ARE
LOOKING AT STORM TOTALS OF A FOOT OR MORE ACROSS MOST OF THE
FORECAST AREA.
THE MAIN PROBLEM WILL BE THE FAR SE CWA WHERE THE TRACK OF THE
LOW...IF IT GOES FURTHER WEST SIMILAR TO THE 00Z ECMWF...WOULD BRING
WARMER TEMPS IN CUTTING INTO SNOW AMOUNTS. STILL GOING TO HAVE 6
INCHES IN THAT AREA.
AS THE PRECIP STARTS IN THE SOUTHWEST THIS MORNING...LOOKING AT
PROFILES THAT SUGGEST A WINTRY MIX WHERE SOME LIGHT FREEZING RAIN
COULD OCCUR OVER THE MTN EMPIRE INTO THE NC MTNS. AS THE COLUMN
COOLS...PRECIP WILL SWITCH TO SLEET THEN SNOW BY AFTERNOON.
TEMPS TODAY WILL WARM BRIEFLY IN THE FAR EAST AHEAD OF THE LOWER
CLOUDS...BUT ONLY THE MID 30S. TEMPS ELSEWHERE WILL STEADY OUT AND
BEGIN FALLING BY THE AFTERNOON IN THE MTNS. LOOKING AT MOST AREAS
SEEING TEMPS AROUND 30-33. THIS FAVORS WET SNOW LATE TODAY. TEMPS
TONIGHT WILL DROP INTO THE UPPER 20S TO LOWER 30S CWA WIDE AND SNOW
TO RAIN RATIO WILL BE ON THE ORDER OF 12:1 WEST TO 10:1 EAST. AGAIN
WITH NE WINDS GUSTING IN THE EAST AND WET MODERATE SNOW COMING DOWN
WILL SEE POWER OUTAGES OVERNIGHT. WILL HIGHLIGHT THIS IN THE WSW.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
HEAVIEST SNOW SATURDAY MORNING TO SATURDAY LUNCHTIME SHOULD BE JUST
NW AND SE OF A LINE STRETCHING FROM NE OF ROANOKE TO LYNCHBURG TO
FARMVILLE. ALTHOUGH ITS DIFFICULT TO PINPOINT LOCALLY HEAVY SNOW
BANDS ATTM...THIS AREA SITS JUST ONTO THE COLD SIDE OF PETTERSON
FRONTOGENESIS...WITH FRONTOGENESIS NEAR THE SURFACE INTERSECTING
WITH QVEC CONVERGENCE ABOVE IT. IN ADDITION...VERY STRONG OMEGA JUST
SITS UNDERNEATH THE DENDRITIC GROWTH ZONE...WITH ABSURD LAPSE RATES
IN A LAYER AROUND 15KFT NEARING 8.5C/KM. THUS...ADDED A CHC OF
THUNDER TO THE ZONES WHERE HVY SNOW WAS DEPICTED IN THE WEATHER
GRIDS. BEST SNOWFALL FROM SAT 12Z TO 0Z SUNDAY IS EXPECTED IN THIS
REGION WITH 4-8 POSSIBLE...THE HIGHER END OF THAT SCALE OR LOCALLY
HIGHER AMOUNTS WOULD BE MOST LIKELY ALONG THE HIGHER ELEVATIONS OF
AMHERST AND BEDFORD COUNTIES.
FURTHER SOUTH ALONG SOUTHSIDE VIRGINIA AND THE NC PIEDMONT COUNTIES
OF THE CWA...ANY MIX SHOULD BE CHANGING TO MOSTLY SNOW RATHER
QUICKLY AS COLD AIR RUSHED IN. LATEST ECMWF HAS COME A LITTLE
FURTHER WEST...AND IF THIS NUDGING TREND CONTINUES....QPF MAY DEPART
BEFORE COLDER AIR ARRIVES FOR A CHG TO ALL SNOW. DESPITE MODEL
PROGS...THE PROFILE ALWAYS SEEMS TO BE TOO WARM TO SUPPORT ALL SNOW.
ALSO...BEST ALIGNMENT OF DENDRITIC GROWTH ZONE AND OMEGA OCCUR
BEFORE THE COLD AIR ARRIVES...FIGURING THE LOWER END OF A 1-3 OF
SNOW ALONG THESE PARTS SATURDAY. SOME MODERATE ACCUMS WILL STILL
OCCUR EARLY SATURDAY FURTHER NORTH AND WEST...ESPECIALLY ALONG THE
BLUE RIDGE AND BACK INTO THE NEW RIVER VALLEY AND PSK/BCB/ROA
CORRIDOR. SIGNIFICANT ACCUMS ALSO EXPECTED SATURDAY ALONG THE
GREENBRIER VALLEY...AND MORE IS POSSIBLE WITH A FURTHER WEST TRACK.
WILL NEED TO WATCH FOR A WEST TO EAST BAND OF SNOW...AND EXACTLY HOW
WEST IT CAN STRETCH INTO THE GREENBRIER LATE SATURDAY AS A SURFACE
TROUGH IS PRESENT DUE TO THE UPPER LOW ACROSS THE OHIO VALLEY. NOT
OUT OF THE QUESTION TO SEE VERY LOCALIZED AMOUNTS ALONG THE BLUE
RIDGE JUST SE OF ROA/BCB NEARING 2 FEET OR GREATER. AGAIN...THIS CAN
BE PINNED DOWN AS EVENT NEARS.
AS THE CYCLONE DEPARTS TO THE NORTHEAST...NW FLOW BEHIND THIS SYSTEM
SHOULD PRODUCE UPSLOPE SNOWS ACROSS SE WEST VA AND NW NC INTO SUNDAY
MORNING. HOWEVER...WITH AN INVERSION BELOW 5KFT AND MEAGER LAPE
RATES ABOVE IT...NOT EXPECTING MUCH MORE THAN LIGHT ACCUMS ALONG THE
HIGHEST SLOPES. FURTHER EAST...WINDS MAY BECOME A CONCERN...AS THE
NAM IS RATHER AGGRESSIVE PRODUCING 30 MPH GUSTS LATE SATURDAY AND
SATURDAY NIGHT ACROSS THE SOUTHSIDE...BUT MORE IMPORTANTLY NW NC.
THE GFS IS SOMEWHAT WEAKER. THIS IS IMPORTANT BECAUSE SEVERAL INCHES
OF HVY WET SNOW AND GUST WINDS MAY TOPPLE TREES...AND A WIND
ADVISORY MAY NEED TO BE CONSIDERED FOR THAT IMPACT DESPITE WINDS NOT
BEING STRONG ENOUGH.
FOR TEMPS...HAVE GONE BELOW GUIDANCE CONSIDERING THE DEEP
SNOWPACK...AND EXPECT GUIDANCE TEMPS TO CONTINUE TO COOL ONCE THE
SNOW ON THE GROUND IS REALIZED.
SURFACE HIGH DOES EXTEND INTO THE SOUTHEAST AND MIDDLE ATLANTIC ON
MONDAY...AND THIS RIDGING SHOULD BE SUFFICIENT TO END ANY UPSLOPE
SNOW SHOWER THREAT ON MONDAY. A WEAK DOWNSLOPE FLOW SHOULD ALLOW FOR
SOME CLEARING ALONG SOUTHSIDE AND THE NC PIEDMONT.
INC POPS SOMEWHAT WITH CLIPPER MAINLY FORECASTED BY THE ECMWF LATER
TUESDAY. THESE SYSTEMS USUALLY END UP TAKING A MORE SOUTHERN ROUTE
AS THE EVENT NEARS....AND EVEN IF IT DOES NOT...SOME UPSLOPE SNOW IS
POSSIBLE ALONG SE WEST VA MONDAY NIGHT.
DAILY DECEMBER SNOWFALL RECORDS:
ROANOKE...14.6 INCHES ON 12/25/69
DANVILLE...9.0 INCHES ON 12/17/73
LYNCHBURG...10.6 INCHES ON 12/17/1936
BLACKSBURG...14.0 INCHES ON 12/26/69
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
WEAK UPSLOPE FLOW CONTINUES LIGHT SNOW SHOWERS IN THE WEST ON
TUESDAY...BUT FURTHER EAST THE TREND OF COLD AND DRY CONTINUES.
AFTER A MAINLY DRY AND COLD DAY WEDNESDAY OUR NEXT STORM APPROACHES
BY THURSDAY. STILL MUCH UNCERTAINTY THIS FAR OUT...HOWEVER PATTERN
APPEARS FAVORABLE FOR ANOTHER MAJOR STORM. AT THIS TIME STILL NOT
SURE WHETHER STORM MOVES TO OUR WEST OR MOVES UP ALONG THE COAST.
EITHER WAY COLD AIR LOOKS TO BE IN PLACE FOR A POTENTIAL WINTRY MIX
OF PRECIP TYPES.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
MAJOR WINTER---MAINLY SNOWSTORM TO AFFECT THE ENTIRE AVIATION AREA
THIS PERIOD AND BEYOND. LOOKING AT VFR CIGS THIS MORNING LOWERING
TO MVFR CIGS BY THIS AFTERNOON AT ALL TAF SITES. A MIXTURE OF
RAIN/SNOW/SLEET WILL ARRIVE IN THE BLF/ROA/DAN CORRIDOR BETWEEN
15-17Z...SPREADING NORTHEAST TO LWB/LYH 18-20Z. LOOK FOR BETTER
LIFT TO ARRIVE LATE THIS AFTERNOON AND EARLY EVENING WITH ALL SNOW
EXPECTED. VSBYS/CIGS WILL DROP TO IFR OR LOWER FROM LATE AFTERNOON
THROUGH SATURDAY MORNING. THE MODERATE TO HEAVY SNOW WILL HAMPER
TERMINALS DURING THIS TIME.
THE LOW MOVES OUT OF THE AREA SATURDAY NIGHT WITH NW FLOW KEEPING
LOWER CIGS AROUND BLF/LWB INTO EARLY NEXT WEEK...WHILE THINGS
CLEAR OUT FROM THE ROA AREA EAST BY SATURDAY NIGHT.
A CLIPPER SYSTEM ARRIVES MONDAY AND CONTINUES TO BRING SOME LOWER
CIGS TO THE SE WVA SITES. OTHERWISE...SHOULD BE VFR...ALTHOUGH AS
WE CLEAR OUT BEHIND THIS STORM...AND POTENTIAL FOR SNOW COVER
COULD LEAD TO FOG FORMATION ESPECIALLY EARLY NEXT WEEK ONCE WINDS
SUBSIDE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING FROM NOON TODAY TO 7 PM EST SATURDAY FOR
VAZ010-011-013-014-017-018-022-023-032>034-043>045-058.
WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT EST SATURDAY
NIGHT FOR VAZ019-020-024-035-046-047-059.
WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR VAZ009-012-
015-016.
WINTER STORM WARNING FROM NOON TODAY TO 7 AM EST SUNDAY FOR
VAZ007.
NC...WINTER STORM WARNING FROM NOON TODAY TO 7 PM EST SATURDAY FOR
NCZ004>006.
WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR NCZ001>003-
018>020.
WV...WINTER STORM WARNING FROM NOON TODAY TO 7 AM EST SUNDAY FOR
WVZ042>045.
&&
SYNOPSIS...JJ/WP
NEAR TERM...WP
SHORT TERM...KM
LONG TERM...MC
AVIATION...JH/WPHazardous weather outlook, Dec 18, 5:52 AM EST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 AM EST FRI DEC 18 2009
NCZ001>003-018>020-VAZ009-012-015-191100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE-GRAYSON-
552 AM EST FRI DEC 18 2009
...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY
DAMAGE CAUSED BY THIS WINTER WEATHER EVENT.
NCZ004>006-VAZ043-044-058-191100-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-
552 AM EST FRI DEC 18 2009
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY
DAMAGE CAUSED BY THIS WINTER WEATHER EVENT.
VAZ007-WVZ042-043-045-191100-
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
552 AM EST FRI DEC 18 2009
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY
DAMAGE CAUSED BY THIS WINTER WEATHER EVENT.
VAZ020-191100-
BATH-
552 AM EST FRI DEC 18 2009
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
SATURDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY
DAMAGE CAUSED BY THIS WINTER WEATHER EVENT.
VAZ019-024-035-046-047-059-191100-
ALLEGHANY VA-ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
552 AM EST FRI DEC 18 2009
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
SATURDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY
DAMAGE CAUSED BY THIS WINTER WEATHER EVENT.
VAZ010-011-013-014-017-018-022-023-032>034-045-191100-
BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-
FRANKLIN-BEDFORD-CAMPBELL-
552 AM EST FRI DEC 18 2009
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY
DAMAGE CAUSED BY THIS WINTER WEATHER EVENT.
VAZ016-191100-
CARROLL-
552 AM EST FRI DEC 18 2009
...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY
DAMAGE CAUSED BY THIS WINTER WEATHER EVENT.
WVZ044-191100-
MONROE-
552 AM EST FRI DEC 18 2009
...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY
DAMAGE CAUSED BY THIS WINTER WEATHER EVENT.
Heavy Snow, Carroll
- When
- December 18, 9:00 AM EST to December 19, 7:00 AM EST
- Where
- Carroll forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
From 12 to 14 inches fell across the county making travel extremely hazardous. A snow-related fatality occurred when 68-year old woman was thrown from her 2000 Chevrolet Blazer after driving off a snowy road.
Heavy Snow, Patrick
- When
- December 18, 11:00 AM EST to December 19, 10:00 AM EST
- Where
- Patrick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Snow ranged from 8 inches in the far southeast up to 14 inches in the northwest. Travel conditions were terrible across the entire county.
Heavy Snow, Tazewell
- When
- December 18, 12:00 PM EST to December 19, 5:30 AM EST
- Where
- Tazewell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
From 12 to 14 inches fell across the county and made roads extremely dangerous.
Heavy Snow, Grayson
- When
- December 18, 12:30 PM EST to December 19, 6:30 AM EST
- Where
- Grayson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Snowfall ranged from 10 to 12 inches across the county and treacherous winter travel conditions prevailed throughout the storm.
Heavy Snow, Smyth
- When
- December 18, 12:30 PM EST to December 19, 6:30 AM EST
- Where
- Smyth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Snow amounts ranged from 10 to 13 inches and poor winter driving conditions were found across the county.
Heavy Snow, Wythe
- When
- December 18, 1:00 PM EST to December 19, 7:00 AM EST
- Where
- Wythe forecast zone
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
From 12 to 16 inches fell across the county making travel extremely hazardous. Numerous vehicle wrecks were reported on Interstate 81.
Heavy Snow, Pulaski
- When
- December 18, 1:00 PM EST to December 19, 9:00 AM EST
- Where
- Pulaski forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Snowfall ranged from about 12 to 16 inches with the highest totals in the southeast portions of the county. Travel was extremely treacherous throughout the storm, with secondary roads unplowed and numerous accidents on Interstate 81.
Heavy Snow, Giles
- When
- December 18, 1:00 PM EST to December 19, 9:00 AM EST
- Where
- Giles forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Snowfall across the ranged from about 12 to 15 inches. Travel was extremely treacherous with many secondary roads unplowed throughout the storm.
Heavy Snow, Montgomery
- When
- December 18, 1:00 PM EST to December 19, 10:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Most of the county received 12 to 17 inches of snow but southeast portions around Elliston and Shawsville had up to 25 inches. The official NWS storm total in Blacksburg was 14.4 inches. Travel became extremely treacherous within an hour or two of the storms onset with visibility down below 1/4 mile and rapidly accumulating snows. Numerous accidents and extensive traffic jams were reported on Interstate 81 and State Highway 460.
Heavy Snow, Floyd
- When
- December 18, 1:00 PM EST to December 19, 10:00 AM EST
- Where
- Floyd forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Most of the county received 12 to 18 inches of snow but the Alum Ridge area reported 26 inches. Travel became extremely treacherous within an hour or two of the storms onset with visibility down below 1/4 mile and rapidly accumulating snows.
Heavy Snow, Halifax
- When
- December 18, 1:00 PM EST to December 19, 9:00 AM EST
- Where
- Halifax forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Storm total snowfall ranged from 6 inches in the southeast to 10 inches in the northwest. Hazardous winter travel conditions affected the entire county.
Heavy Snow, Pittsylvania
- When
- December 18, 1:00 PM EST to December 19, 9:00 AM EST
- Where
- Pittsylvania forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
Storm total snowfall across the county generally ranged from 6 inches in the south to 10 inches in the north. Hazardous winter travel conditions affected the entire county.
Heavy Snow, Bland
- When
- December 18, 1:30 PM EST to December 19, 3:00 PM EST
- Where
- Bland forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Storm total snowfall ranged from about 12 to 14 inches with severe winter travel conditions during the storm. Interstate 77 northbound was closed due to numerous stuck tractor-trailers approaching East River Mountain Tunnel.
Heavy Snow, Bath
- When
- December 18, 2:00 PM EST to December 19, 6:00 PM EST
- Where
- Bath forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Snowfall ranged from 22 to 27 inches across the county. Travel was extremely difficult throughout the storm.
Heavy Snow, Alleghany
- When
- December 18, 2:00 PM EST to December 19, 4:00 PM EST
- Where
- Alleghany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
Snowfall ranged from 16 to 22 inches across the county. Travel was extremely difficult throughout the storm.
Heavy Snow, Craig
- When
- December 18, 2:30 PM EST to December 19, 10:00 AM EST
- Where
- Craig forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
Snow amounts ranged from 12 to 17 inches. Travel was extremely treacherous throughout the storm.
Heavy Snow, Roanoke
- When
- December 18, 2:45 PM EST to December 19, 10:00 AM EST
- Where
- Roanoke forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Most of the county and city of Roanoke received anywhere from 12 to 20 inches of snow. The official storm total for Roanoke Airport ASOS was 17.8 inches taken by a local TV station meteorologist. Travel became extremely treacherous within an hour or two of the storm's onset with visibility down below 1/4 mile and rapidly accumulating snows. Numerous accidents and extensive traffic jams were reported on Interstate 81. Roanoke Regional Airport was closed for much of the storm's duration.
Heavy Snow, Botetourt
- When
- December 18, 3:00 PM EST to December 19, 11:00 AM EST
- Where
- Botetourt forecast zone
- Reported by
- Public
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
Snow amounts were generally in the 12 to 16 inch range with parts of the northwest getting close to 20 inches. Travel was very hazardous on all roads and Interstate 81 had numerous wrecks and stranded vehicles.
Heavy Snow, Franklin
- When
- December 18, 3:00 PM EST to December 19, 11:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 10 inches in the far southeast to 18 inches in the far northwest portions of the county. Very hazardous travel conditions prevailed during the storm across the entire county.
Heavy Snow, Henry
- When
- December 18, 3:00 PM EST to December 19, 10:00 AM EST
- Where
- Henry forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 7 inches in the far southeast to 10 inches in the far northwest portions of the county. Very hazardous travel conditions prevailed during the storm across the entire county.
Heavy Snow, Rockbridge
- When
- December 18, 3:00 PM EST to December 19, 2:30 PM EST
- Where
- Rockbridge forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Snowfall ranged from 18 to 22 inches across the county with a report of 28 inches at Brownsburg. Emergency Management reported that at least 1,000 people were stranded on highways in the county at some point during the storm. Multiple accidents occurred on Interstate 81 with numerous tractor-trailers involved.
Heavy Snow, Bedford
- When
- December 18, 3:30 PM EST to December 19, 12:00 PM EST
- Where
- Bedford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
Snow amounts ranged from 10 inches in the southeast to 15 inches in the northwest. Very hazardous travel conditions prevailed during the storm across the entire county.
Heavy Snow, Campbell
- When
- December 18, 3:30 PM EST to December 19, 1:30 PM EST
- Where
- Campbell forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 10 inches in the southeast to 16 inches in the northwest part of the county. The official amount for Lynchburg Airport ASOS was 12.5 inches taken by a local TV station meteorologist. Very hazardous travel conditions prevailed during the storm across the entire county.
Heavy Snow, Charlotte
- When
- December 18, 3:30 PM EST to December 19, 2:00 PM EST
- Where
- Charlotte forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.012, -78.662 (the zone’s center; the record gives no point)
Snowfall amounts ranged from less than 6 inches in the far southeast to 10 inches in the northwestern part of the county. Poor winter weather travel conditions prevailed during the storm across the entire county.
Heavy Snow, Amherst
- When
- December 18, 4:00 PM EST to December 19, 2:00 PM EST
- Where
- Amherst forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 14 inches in the southeast to 18 inches in the northwest part of the county. Very hazardous travel conditions prevailed during the storm across the entire county.
Heavy Snow, Appomattox
- When
- December 18, 4:30 PM EST to December 19, 2:30 PM EST
- Where
- Appomattox forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.372, -78.812 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 10 inches in the southeast to 14 inches in the northwest part of the county. Very hazardous travel conditions prevailed during the storm across the entire county.
Heavy Snow, Buckingham
- When
- December 18, 4:30 PM EST to December 19, 3:00 PM EST
- Where
- Buckingham forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.572, -78.529 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 10 inches in the far east to 14 inches in the western part of the county. Very dangerous and difficult winter travel conditions prevailed during the storm across the entire county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Tennessee, December 18 to 19, 20091 death · 1 injured · $10,000 · 3 events
- Heavy Snow in West Virginia, December 18 to 19, 2009$5.8 million · 32 events
- Winter Storm and Heavy Snow in Kentucky, December 18 to 20, 2009$763,000 · 64 events
- Heavy Snow in Virginia, December 18 to 19, 2009$2.8 million · 2 events
- Heavy Snow in Virginia, December 18 to 19, 2009$871,000 · 5 events
- Tornado in Florida, December 18, 2009$75,000 · EF0 · 1 event
- Winter Storm in Virginia, December 18 to 19, 200926 events
- Winter Storm in Virginia, December 18 to 19, 200923 events
- Winter Storm in North Carolina, December 18 to 19, 200918 events
- Heavy Snow in Kentucky, December 18 to 19, 2009$20,000 · 1 event
- Winter Storm in Maryland, December 18 to 19, 200915 events
- Winter Storm and Winter Weather in North Carolina, December 18 to 19, 200914 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207735, 207946, 207719, 207715, 207718, 207723, 207939, 207940, 207941, 207942, 207978, 207979, 207937, 207956, 207987, 207944, 207943, 207945, 207949, 207950, 207955, 207951, 207952, 207963, 207954, 207959, 207961.